MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Model Number BF-UC180F
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to olympus for evaluation.The reported complaint of the nipple balloon at the distal end being broken was confirmed.The device was visually inspected, and found the biopsy channel is leaking, forceps passage is leaking and the image is red and cracked.The user was advised to have a full factory refurbishment on the device.No additional information was provided.
 
Event or Problem Description
The user facility reported that the device has parts that fall off from the distal end, including the a-rubber.The nipple/balloon is either broken and/or missing.There was no patient involvement.No additional information was provided.
 
Event or Problem Description
The user also reported that a new nurse was being trained on how to put the balloon on the scope and the nipple part broke in the beginning when she was attempting to put on the balloon.There was no patient involvement as this happened prior to a procedure.There was no damage or abnormalities observed prior to the scope breaking.There was no metal exposed.There were no issues with the balloon.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to report the device evaluation results.The customer returned the evis exera ii ultrasonic bronchofibervideoscope, lot number 1211773 for evaluation.The user¿s complaint was confirmed.According to the customer, the tip of the probe unit was damaged and came off while attaching the balloon.The device was returned to the olympus for evaluation.Evaluation of the device revealed that the tip of the probe unit was damaged and came off while attaching the balloon.The insertion section and the bending section were repaired by a non-olympus company and the adhesive which was not recommended by olympus was used.There were abnormalities in the endoscopic images.The instruction manual warns users ¿do not apply shock to the distal end of the insertion section, particularly the ultrasonic transducer and the objective lens surface at the distal end.Visual abnormalities may result.¿ the root cause was not identified.The probable cause is the event might have been caused by the improper handling by the user.It was confirmed that the tip of the probe unit was damaged and came off while attaching the balloon before use.Based on that information, the load might have been accumulated in the tip of the probe unit due to the external force to be applied to the tip, causing the tip to become brittle.In such condition, the tip of the probe unit could not have born the load from attaching of the balloon, causing the tip to be damaged and come off.The device history review (dhr) showed a manufacturing and quality control review was performed for the affected serial number without showing any non-conformities or deviations regarding the described issues.

Brand Name
EVIS EXERA II ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Common Device Name
ULTRASONIC BRONCHOFIBERVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key10326517
Report Number8010047-2020-04847
Device Sequence Number10969178
Product Code PSV
UDI-Device Identifier04953170243226
UDI-Public04953170243226
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K070983
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBF-UC180F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/02/2020
Supplement Date Received by Manufacturer08/30/2020
Initial Report FDA Received Date07/27/2020
Supplement Report FDA Received Date09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1